One Side Effect Not Many Talk About - Metallic Taste in Mouth

Been on Sirolimus (tablet, 3 mg /week with GF and high fat meal) for exactly 1 month to date. I have consistently noticed a very strong metallic taste in mouth for days after the weekly dosing.

Has anyone else here also experienced it?
I am very familiar with the metallic taste caused by ketosis as well as metformin. But this is much stronger and would last longer.
I’m sure the root cause has something to do with mTor inhibition or AMPK activation…

Hi Steve, welcome to the forum.

I’ve actually never heard of this side effect with sirolimus before - very interesting. I searched and could only find one other reference to this phenomenon - here in another forum.

More generally - I think this may fall under the classification of dysgeusia - and I guess many different drugs can trigger it. Here is an article I found:

I couldn’t even find it in the Sirolimus / Rapamune Packet insert - and they usually list every possible side effect in those packet inserts: (Sirolimus / Rapamune / Rapamycin - packet insert)

I would think that if the root cause was something to do with mTOR inhibition, then more people would experience it, and it might be dose dependent - but neither of those cases seem to be true from what I’ve experienced and heard.

What “brand” do you use of sirolimus? Have you tried other brands? I’m just wondering if it might be something associated with a specific filler used in the tablets of a given brand…

1 Like

Everyone’s body chemistry and response to supplements will be slightly different. I have been taking high-dose rapamycin for six months. I was also previously on a ketogenic diet for a while and I also take metformin. I have never experienced the metallic taste you describe. My main adverse side-effect while taking very high doses of rapamycin was flatulence and diarrhea.

2 Likes

Hmmm… FYI - I am going on 2-years use at 6mg a week and recently up to 10 mg. Never had any change in taste or smell from Rapa use.

4 Likes

Thank you gentlemen for your response. I appreciate all your sharing.

I used GoodRx for Sirolimus generic.

About that taste, I recognize it because it is the same one I experienced from ketosis, but much stronger; I suspect at 3 mg weekly, what I experienced was a significantly elevated level of ketone bodies… this is something I can test and verify. I shall provide an update in the near future.

I think it may be possible that 3 mg of rapa is sufficient to reduce mTORC2 signalling for me, thereby elevating the total ketone bodies in plasma… I suppose that metallic taste could just just ketone.

1 Like

I may add that reduced mTORC2 signalling could partially explain the fat loss many users experienced? It’s all coming together lol

1 Like

Would you describe your lifestyle ketogenic (high fat low carb low protein)?
I just realized that I may be putting myself at a greater risk for ketoacidosis… I eat strictly low carb

For me, My diet is - I drink several glasses of whole milk with a pound of grilled lean steak (and a vegetable) after every work out… every time - 2 years running.

On non-work out days I might have chicken, fish or pasta. An adapated carnivore diet as I do take in carbs and veggies, fruits.

I figure the rapa is managing the potential atherosclerosis of the steak and heart disease. My blood work shows healthy cholesterol levels. I can feel my heart pumping at all times throughout my body and literally watch my pulse in the bend of my elbow, bicep muscles and chest. Much stronger since rapa.

2 Likes

Steve, as an experiment I suggestion you do the GF and high fat meal, but leave out the 3 mg rapamycine for just one week to see if you still experience the metallic taste. It seems to be a simple test to see if it’s the rapamycine or not.

2 Likes

I take Sirolimus at a lower dose (tablet, 1 mg/week) and have noticed the metallic taste as well. It’s not very strong and goes away in a day or so after taking the tablet so might be dose dependent. I know someone else taking it and they don’t experience this so it does depend on the individual. Interestingly, I also experienced it taking Paxlovid for covid recently but the taste was much stronger with that medication.

1 Like

Chad, welcome to the site. Thanks for posting. For most of the long-time rapamycin users who have never seen anything like this, the “metalic taste” sounds completely bizarre. Let us know if you see it changing as you modify or increase your doses.

How long have you been taking rapamycin and how’s it going?

1 Like

I’ve only been taking it for two weeks so far so too early to say. At the dose I’m currently taking it’s mild so I probably wouldn’t have noticed it if I hadn’t experienced the same effect but much stronger with the Paxlovid.

1 Like

Quick update… after the third dose I didn’t notice the metallic taste. Maybe it only happens along with certain foods or fades over time.

1 Like